New Mexico, 2012Flash Flood in New Mexico, July 25, 2012
July 25, 2012 · NWS EPZ · 1 event in 1 county or zone
Abundant monsoon moisture and an unstable atmosphere remained over the region. The combined effects of daytime heating and the higher terrain of the Gila region led to the development of slow moving thunderstorms that produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture and an unstable atmosphere remained over the region. The combined effects of daytime heating and the higher terrain of the Gila region led to the development of slow moving thunderstorms that produced heavy rainfall. Localized flooding and rising water in nearby streams resulted from this activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 25, 12:23 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 25, 12:23 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
123 PM MDT WED JUL 25 2012
.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WESTERN TEXAS WHILE UPPER LEVER DISTURBANCES AND A WEAK COLD
FRONT MOVE INTO THE REGION. THIS WEATHER PATTERN WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SATURDAY WITH A FEW
STORMS PRODUCING LOCALLY HEAVY RAINFALLS. HIGH PRESSURE ALOFT WILL
BRING DRIER WEATHER SUNDAY THROUGH MOST OF NEXT WEEK.
&&
.DISCUSSION...
AIR MASS REMAINS RATHER MOIST AND UNSTABLE AS MORNING RAOB SHOWED
PRECIPITABLE WATER AT 1.1 INCHES WITH CAPES AROUND 1000 J/KG. A
WEAK UPPER VORTICITY CENTER WAS LOCATED OVER WESTERN NEW MEXICO
THIS MORNING AND IS EXPECTED TO MOVE SLOWLY TO THE SOUTHEAST
THROUGH THE AFTERNOON AND EVENING. LIFTING FROM THIS FEATURE WILL
BE WEAK BUT SOUNDING INDICATED LITTLE INHIBITION AND AFTERNOON
TEMPERATURES WILL BE NEAR CONVECTIVE SO WILL FORECAST SCATTERED
CONVECTION TONIGHT. AGAIN LOCALLY HEAVY RAINS AND VERY ISOLATED
DOWNBURSTS WILL BE THE PRIMARY THREAT.
ON THURSDAY INFLOW OF WATER VAPOR BOTH FROM THE EAST AND WEST
WILL SUSTAIN DEEP MOISTURE ACROSS THE CWA RESULTING SURFACE
DEWPOINTS ABOVE 50 F AND PRECIPITABLE WATER AROUND 1.1 INCHES.
CAPES WILL ALSO RANGE AROUND 500 TO 1000 IN THE AFTERNOON. EXPECT
THURSDAY AFTERNOON AND OVERNIGHT STORMS WILL BE GENERATED BY
CONVERGENCE INDUCED BY SURFACE TROUGH AND LOW PRESSURE CENTER
ASSOCIATED WITH VERY WEAK DISSIPATING COLD FRONT ENTERING THE CWA
FROM THE NORTHEAST.
FRIDAY AND SATURDAY DEEP EAST TO SOUTHEAST FLOW WILL TRANSPORT
EVEN MORE ABUNDANT MOISTURE INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS WITH DEWPOINTS INCREASING INTO THE 55 TO 60 DEGREE RANGE WHILE
PRECIPITABLE WATER RISES TO AROUND 1.3 TO 1.5 INCHES. ALSO DURING THIS
TIME MODELS FORECAST BROAD INVERTED TROUGH ADVANCING TO THE
NORTHEAST FROM CENTRAL TEXAS TOWARD THE CWA WITH POSSIBLE IMPULSES
MOVING INTO THE REGION AHEAD OF PRIMARY TROUGH AXIS. DAYTIME
CAPES WILL BE GENERALLY FROM 600 TO 1200 J/KG INDICATING POTENTIAL
FOR DEEP CONVECTION WITH HEAVY RAIN AND FLASH FLOODING WILL
INCREASE.
BY SUNDAY STRONG UPPER HIGH WILL HAVE BECOME ESTABLISHED OVER THE
SOUTHERN PLAINS WITH AN ASSOCIATED RIDGE AXIS EXPANDING WESTWARD
ACROSS THE SOUTHERN ROCKIES. THIS PATTERN CHANGE WILL RESULT IN
DEEPER MOISTURE AND EMBEDDED WAVES BEING SHUNTED SOUTH AND WEST
OF THE CWA RESULTING IN PRECIPITABLE WATER FALLING BELOW AN INCH
MOST AREAS BY MONDAY. IN ADDITION SUBSIDENCE AND INFLOW OF WARMER
AIR ALOFT WILL STABILIZE AIR MASS. THUS WILL OUTLOOK MOSTLY DRY
WEATHER LATER PERIODS.
&&
.AVIATION....VALID 26/00Z-27/00Z.
P6SM SCT070-090 SCT-BKN120-140 BKN-OVC200-250 ISOLD TO SCT TS WITH
LCL MVFR/IFR BKN030-040OVC +TSRAGS VSBY 3-6MI G40KT THRU 03Z AND
AGAIN AFT 18Z. STORM MOTION GENERALLY SOUTHEAST 10-15KTS TONIGHT
AND SOUTH TO SOUTHEAST 5-10KTS AFT 18Z. &&
&&
.FIRE WEATHER...
UPPER RIDGE WILL BE AMPLIFYING OVER THE ROCKIES THROUGH THE END OF
THE WEEK. AS IT DOES...IT WILL PUSH THROUGH A WEAK BACK DOOR FRONT
THURSDAY WHICH WILL LINGER INTO FRIDAY. THIS WILL TURN WINDS BACK
AROUND TO A MORE EASTERLY DIRECTION AND INCREASE THE MOISTURE OVER
THE REGION. THURSDAY AND FRIDAY WILL LIKELY BE THE MOST ACTIVE DAYS
FOR THUNDERSTORMS AS THIS BOUNDARY MOVES THROUGH. TEMPERATURES WILL
CONTINUE TO BE NEAR NORMAL WITH MINIMUM RELATIVE HUMIDITIES IN THE
25-35 PERCENT RANGE OVER THE LOWLANDS WITH RECOVERIES CONTINUING TO
BE VERY GOOD. DRIER AIR WILL START TO MOVE INTO THE REGION EARLY
NEXT WEEK WITH ANY THUNDERSTORM ACTIVITY MON-WED REMAINING NEAR THE
ARIZONA BORDER.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 97 75 93 73 / 30 30 40 40 40
SIERRA BLANCA 69 93 67 95 66 / 30 30 40 40 40
LAS CRUCES 70 96 70 92 66 / 30 40 40 40 40
ALAMOGORDO 70 97 70 94 67 / 30 40 40 40 30
CLOUDCROFT 53 75 49 68 47 / 40 50 50 50 40
TRUTH OR CONSEQUENCES 71 96 70 91 65 / 30 40 40 40 30
SILVER CITY 65 87 62 85 63 / 30 40 40 50 40
DEMING 68 92 68 93 66 / 30 30 40 40 40
LORDSBURG 66 97 69 92 69 / 30 30 40 50 40
WEST EL PASO METRO 77 97 76 93 75 / 30 40 40 40 40
DELL CITY 66 102 68 95 65 / 30 40 40 40 40
FORT HANCOCK 73 96 71 93 71 / 30 30 40 40 50
LOMA LINDA 65 90 67 87 66 / 30 40 40 40 40
FABENS 73 98 72 94 73 / 30 40 40 40 50
SANTA TERESA 73 97 73 92 72 / 30 40 40 40 40
WHITE SANDS HQ 71 97 72 94 69 / 30 40 40 40 40
JORNADA RANGE 67 96 68 92 65 / 30 40 40 40 40
HATCH 68 96 68 91 66 / 30 40 40 40 40
COLUMBUS 67 96 70 93 69 / 30 30 40 50 40
OROGRANDE 74 100 72 95 72 / 30 40 40 40 40
MAYHILL 57 82 56 76 52 / 40 50 50 50 40
MESCALERO 55 83 54 79 53 / 30 50 50 50 40
TIMBERON 56 80 56 79 53 / 30 50 50 50 40
WINSTON 59 82 61 79 56 / 30 50 50 50 40
HILLSBORO 64 90 66 86 60 / 30 40 40 40 40
SPACEPORT 70 96 69 91 67 / 30 40 40 40 40
LAKE ROBERTS 58 89 60 86 59 / 30 40 40 50 40
HURLEY 64 92 64 86 62 / 30 30 40 50 40
CLIFF 60 93 65 93 61 / 30 40 40 50 40
MULE CREEK 57 87 63 89 58 / 30 40 40 50 30
FAYWOOD 64 89 64 86 60 / 30 30 40 50 40
ANIMAS 63 93 68 90 67 / 30 30 30 50 40
HACHITA 66 94 67 92 65 / 30 30 40 50 40
ANTELOPE WELLS 64 90 67 88 64 / 30 30 30 50 40
CLOVERDALE 62 82 63 81 61 / 30 40 40 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Jul 25, 10:15 AM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED JUL 25 2012
NMZ401>417-TXZ418>424-261730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT AVAILABLE MOISTURE PLUS AN UPPER LEVEL DISTURBANCE WILL
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY PRODUCE PERIODS OF HEAVY RAINFALL
WITH MINOR LOCALIZED FLOODING ALONG DRAINAGES AND ARROYOS POSSIBLE.
STRONG WIND GUSTS OF 40 MPH AND FREQUENT LIGHTNING MAY ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH THURSDAY
MOIST UNSTABLE AIR...WEAK DISTURBANCES AND MOUNTAIN TERRAIN AFFECTS
WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY THROUGH
SATURDAY. A FEW OF THE STORMS WILL PRODUCE HEAVY RAINFALLS WITH
RAINFALL AMOUNTS EXCEEDING 2 INCHES OVER ISOLATED LOCATIONS. THUS
LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY ACROSS LOW LYING AREAS
AND ALONG ARROYOS...SMALL STREAMS AND DRAINAGE AREAS.
HIGH PRESSURE ALOFT WILL RESULT IN DRIER WEATHER WITH DIMINISHED
THUNDERSTORMS ACTIVITY SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.
ROGASH1
In the hours before
Special weather statement, Jul 25, 1:41 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
241 PM MDT WED JUL 25 2012
NMZ404-405-407-252130-
LOWLANDS OF THE BOOTHEEL NM-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY
NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
241 PM MDT WED JUL 25 2012
...STRONG THUNDERSTORMS THREATENING SOUTHERN GRANT AND SOUTHWESTERN
LUNA COUNTIES THROUGH 330 PM MDT...
AT 234 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEASTERN GRANT AND
WESTERN LUNA COUNTIES. THESE STORMS WERE SLOWLY SPREADING SOUTH AND
WEST.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.
THE STORMS WILL SPREAD INTO SOUTHERN GRANT COUNTY AND TOWARDS
HIGHWAY 9 OVER THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
PORTIONS OF I-10 BETWEEN SEPAR AND GAGE.
GAGE...
HERMANAS...
CARIZALIA VALLEY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
HARDIMAN
Flash Flood, Luna
- When
- July 25, 1:50 PM MST to 2:55 PM MST
- Where
- Luna County, 4.06 mi ESE of Faywood Station to 5.61 mi W of Spalding
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.490, -107.990
The Luna County Emergency Manager reported that heavy rainfall across southern parts of Grant County and northern parts of Luna County had resulted in flooding of ranch roads throughout northwestern Luna County. Water was also reported to be flowing rapidly into and down the Mimbres River, but remained within the rivers banks throughout the episode.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail in Nebraska, July 25, 2012$2.8 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Wildfire in Missouri, July 25 to 31, 2012$310,000 · 4 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, July 25, 2012$50,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397694.